The Use of Direct Thrombin Inhibitors in Cardiovascular Surgery in Patients with Heparin-Induced Thrombocytopenia

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT

One of the most important adverse drug reactions that physicians encounter is the life- and limb-threatening prothrombotic syndrome known as heparin-induced thrombocytopenia (HIT). Unfractionated heparin (UFH), administered during cardiopulmonary bypass (CPB), is highly immunogenic. Heparin-dependent antibodies can develop in 25 to 50% of UFH-treated cardiac surgery patients within 5 to 10 days. These antibodies can activate platelets and are considered the causative agents of HIT. HIT is a relatively common complication, occurring in 1 to 3% of cardiovascular surgery patients when UFH administration is continued postoperatively. It is strongly associated with new thromboembolic events leading to limb amputation and death. In acute or recent (< 100 days) HIT, alternative anticoagulatory regimens are needed during CPB surgery for prevention of HIT-related thrombosis. Treatment options for such patients now generally include the use of alternative anticoagulants such as lepirudin, bivalirudin, or danaparoid, as well as a combined treatment with platelet-function inhibitors and heparin. In patients with a history of HIT and no detectable antibodies, heparin is currently the safest approach for high-dose anticoagulation during CPB. Before and after surgery, however, alternative anticoagulants should be used. The risk of clinical HIT after heart surgery could potentially be reduced by using low-molecular-weight heparins for postsurgery anticoagulation.

Related Topics

    loading  Loading Related Articles